Big Questions

I would like a link to different medicines that are not good for asthmatics. Like Ibuprophen (sp)...etc

I have a chest cold at the moment and my asthma is VERY bad at the moment. Saw doctor and got a course of steroids. In the meantime all this puffing and panting is causing quite a lot of pain and I would like to know if what I am taking is making me worse. I have been given codeine for pain and codeine base cough medicine.

I have had to use so much of my inhalers I have the jitters and cant sleep.

Doctor says no harm in that is just like a neb. only one puff at a time. Twice today after seeing the doctor I've wanted to go in for a neb. but started to feel slightly better. Then I would move :-D....So wheezie and sore and hubby not understanding doesn't help.

WOuld Vicks Vapour Rub or Olbas oil help in a steam or rubbed on.(Vicks not Olbas)



2 Replies

  • Hi Jules,

    Welcome to Asthma UK; I'm sorry to hear that you're struggling at the moment and I hope that you will find this site a useful source of information and support.

    There are a few classes of drugs that are contraindicated in asthma. The Non-Steroidal Anti-Inflammatory Drugs (NSAIDs) such as aspirin, ibuprofen, diclofenac and naproxen cause worsening of asthma symptoms in approximately 10% of asthmatics; this reaction can be mild or very severe. The majority of asthmatics will be fine with these drugs, but if you don't know whether you can take them safely, you should consult your doctor first.

    Beta-blockers (a class of heart and blood pressure drugs) can be very dangerous in asthma, and, except in very rare circumstances and under direct medical supervision, no-one with asthma or COPD should take them. They directly counteract the action of beta-2 agonists like salbutamol, and cause bronchospasm.

    Adenosine is another drug that can cause bronchospasm - it is a drug used to treat some heart arrhythmias and is usually only used when in hospital and monitored. Certain drugs that are given after labour to reduce uterine bleeding, and in missed miscarriages and abortions, can also trigger asthma - again, these are usually only used in hospitals.

    Codeine is a weak opiate, a morphine-like drug, but less strong than morphine. It should not usually cause asthma in itself, unless you have an allergy to it. It does cause a bit of histamine release in the body, but this is not usually enough to cause symptoms. Codeine does slightly reduce the drive to breath from the brainstem, especially at high doses; this doesn't usually have any significant effects, but can be dangerous for people with severe asthma, during a bad attack, or in people who have a tendency towards low oxygen saturations. In these situations, it can very slightly increase the likelihood of dangerously low oxygen levels or even stopping breathing. It is a minimal effect, and most people who were having an attack of this severity would be in hospital being monitored closely in any case. The effect of codeine and other opiates like morphine varies hugely from person to person - some people with very severe asthma can take quite large doses of morphine with no ill effect, and others cannot tolerate small doses of codeine. It is also dependent on a person's exposure to similar drugs in the past. If your doctor has given you codeine, I am sure that he/she has considered these factors and is happy that it is safe for you.

    Vicks and Olbas oil can help, together with steam inhalation, if you have a lot of sputum on your chest that you are having difficulty in coughing up. However, some people do find that the strong smell of these things can make their asthma worse, so do be a bit cautious with it at first. Don't put Olbas oil directly onto your skin, as it is a bit strong - either put it into hot water and inhale the steam, or put on your pillow or onto a hanky.

    Do stay safe, won't you - your comment about feeling that you want to go in for a neb worries me slightly. I presume from that that you are not finding the large doses of your reliever that you appear to be taking to be completely effective - that can be a sign of a severe and dangerous attack. If you are in this situation again, and there is any doubt in your mind about whether you need a nebuliser, do seek medical attention urgently. It is better to do this, even if it turns out that it was not strictly necessary, than to risk the consequences of not seeking help. Without wanting to scare you, asthma does still kill people in this country, and a lot of these deaths are associated with people who have not sought help early enough for deteriorating asthma.

    Hope this helps, do let us know how you get on.

    Em H

  • Sorry to hear you're feeling rough Jules.

    Hope you improve soon!



You may also like...